Newbie prescribed 5mg Lexapro for panic attacks

Hello all-

Yesterday I went to my GP who prescribed me 5mg of Lexapro once daily and 0.5mg Ativan as needed. I am prone to panic attacks (extreme dizziness, shortness of breath, numbness in hands, feel like I'm dying) and have been for about three years. However, I'm scared to take Lexapro because I've been reading up on the side effects; it's kind of funny that my anxiety is keeping me from taking an anti-anxiety medication!

Something worth mentioning: I am a new graduate nurse starting work in about four weeks, which is exactly why I sought treatment. I can't be leaving work due to panic attacks.

My main concern is being "out of it" and losing my libido. Any and all tips are so greatly appreciated!

Skip

Featured Content

Anxiety affects us all

Come and join our community. Get advice and support on thousands of topics around anxiety.

Take a look!

Featured by HealthUnlocked

5 Replies

oldestnewest
  • Hi ekauff, I have been on 15mg of Lexapro for the last 6 years. I have found it to be a good drug in that it doesn't give me that lethargic feeling. At the beginning, I was also on 0.5mg Ativan daily and that did make me sleepy. Each one of us reacts differently to medications but it's worth a try and is a low dose that your doctor prescribed. Good Luck on the meds and Congratulations on your graduation.

  • Thanks so much Agora. I took it about two hours ago and am already feeling odd- brain fog, dizziness, and lethargy. I don't know if that's me being anxious about all of this or what! Do I "ride out" these symptoms or consult with my GP?

  • ekauff, it's always best to consult your GP, after all he knows your health history. It's been so long since I first took my Lexapro that I don't remember the symptoms when first starting on it.

  • The ativan is typically prescribed when beginning Lexapro because the medication can cause anxiety while it regulates within your system. It's very normal to actually feel more anxious in the first few weeks. Simply take the ativan for those two weeks while you level out.

    Also, SSRI's work, but only if you're in the right mindset. (I actually failed on Lexapro because I wasn't in the right mindset. I'm going back to the doctor today to try meds again) If you don't view the Lexapro in a positive light and allow yourself to search and find side effects, then you're going to work against the drug itself.

    These meds aren't miracle pills. They're gentle pushes to allow you some peace so you can work on yourself with better efficiency. Couple the medication up with mindfulness training, exercise, healthy eating, and CBT or simple therapy. It's a total approach.

    So, get with your doc to ensure side effects you're feeling are withing scope. Give the meds a chance to work with the proper mindset.

    Best of luck and I hope you find peace.

  • Hi ekauff....I was a bit anxious when beginning 5 mg of Escitalopram (generic Lexapro) a few months ago. I had some stomach issues at first and felt some increase in anxiety. I was also prescribed xanax to help with the generalized anxiety and panic attacks. My doctor told me that this medication takes awhile to work, but doesn't have drastic side effects like some other antidepressants/anti-anxiety meds. Everyone is different. I was taking Zoloft for years on and off but then developed headaches from it the last time it was prescribed. I am now on 15 mg of Escitalopram and it has helped somewhat. Sometimes we are our own worst enemies. Try to push through and know relief is just around the corner. Good luck.

You may also like...